Kentucky, 2020

Damaging Winds in Kentucky, June 10, 2020

June 10, 2020 · NWS ILN · 24 events in 5 counties and zones

An unseasonably deep upper-level system ejected east into the Ohio Valley interacting with a very warm and tropically moist air mass that had settled into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$134,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An unseasonably deep upper-level system ejected east into the Ohio Valley interacting with a very warm and tropically moist air mass that had settled into the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 10, 1:11 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 10, 1:11 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
211 PM EDT Wed Jun 10 2020

.SYNOPSIS...
Cold front moves through the area this afternoon with severe
thunderstorms likely. Behind the front, drier air filters in
with surface high pressure on Thursday. Cooler conditions in
place for the end of the week and into the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Satellite shows continued low clouds streaming northward this
morning ahead of approaching frontal system currently located in
eastern Illinois. Convection is firing along the front, and
there is some bubbly cumulus ahead of this in eastern Indiana.
Based on morning sounding, strong cap exists in the mid levels
which is likely to inhibit early convective initiation.

Forecast area is certainly in warm sector with dewpoints well
into the 70s this morning. Despite low clouds, temperatures are
set to rise into low-mid 80s by early afternoon, with a few
upper 80s in central Ohio. Relatively strong shortwave to
encroach into this environment this afternoon as the front/dry
line pushes east. Strengthening mid-level flow (60kt jet at
700mb) provides bulk shear values in the 35-45kt range mid-late
afternoon while surface boundary locally maximizes 0-1km
helicity in the 200-300 m2/s2 range, with highest values in west
central Ohio.

Timing the convection is the biggest source of uncertainty. CAM
simulated reflectivity paintballs show 21Z variation in peak
convection anywhere between the IN/OH border (along the front)
and central OH (pre-frontal). Thinking will see things congeal a
bit for a "frontal" solution, and will continue messaging in
this fashion.

By early evening, convection will push east of the forecast
area, with drier air to advect in from the west.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Surface high pressure noses in from the west, with cloud cover
clearing by the morning hours. High temperatures are forecast to
be in the upper 70s and lower 80s which is normal for middle
June. Drier air and westerly winds between 10-15 mph help to
produce a comfortable, less humid day.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Low amplitude mid level trough at the beginning of the period
will amplify heading into the weekend, eventually resulting in a
closed low developing. Once that occurs, the low will meander
through the remainder of the forecast period. Still some
uncertainty exactly where this cut off will be located which
will determine the sensible weather. ECMWF continues to be
further west with the low. Based on this persistence, have
trended highs a bit cooler, lows a bit warmer, with more clouds
and slightly higher PoPs than latest NBM output. Prior to the
low closing off, there will be a cold front that slides south
across the region Friday afternoon into Friday night. While
moisture will likely be limited, cannot rule out a few showers
affecting west central into central Ohio ahead of the front.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Main impact to aviation during the TAF period will be
thunderstorm development and winds. Based on high-res guidance
becoming more clustered, confidence is increasing on timing of
storms over the TAF sites. Outside a few isolated storms, main
development will be with main line, beginning in DAY/CVG/LUK at
20Z, ILN at 21Z, then CMH/LCK at 22Z. Accommodated for
potential severity of storms with 2 mile visibility during tempo
group, but will need to amend to bring in strong wind gusts as
they more closely approach. Wouldn't be surprised to see gusts
to at least 35 knots with storms in the developing line, and a
few gusts to 50 knots are likely in the stronger storms.

Outside of storms, wind gusts out of the south to 25-30 knots
may produce impacts in some locations. Expecting direction to
shift to southwesterly, then westerly late this evening after
the line moves through. Gusts will also decrease late tonight.

A brief period of MVFR ceilings are possible late tonight, but
still relatively low confidence here. Otherwise, VFR conditions
will dominate the Thursday portion of the TAF period.

OUTLOOK...MVFR CIGS possible Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...McGinnis
NEAR TERM...Hogue
SHORT TERM...McGinnis
LONG TERM...
AVIATION...Hogue
Hazardous weather outlook, Jun 10, 4:09 AM EST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
509 AM EDT Wed Jun 10 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ054>056-060>065-070>074-
077>082-088-110915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
509 AM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop this afternoon and persist into
the early evening hours. Some of these storms may include large hail,
damaging winds, and tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed, while following all local,
state and CDC guidelines.

OHZ026-034-035-042>046-051>053-110915-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-
509 AM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop this afternoon and persist into
the early evening hours. Some of these storms may include large hail,
damaging winds, and tornadoes. Damaging winds of 75 mph or greater
are possible within the strongest thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed, while following all local,
state and CDC guidelines.

In the hours before

Special weather statement, Jun 10, 2:29 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
329 PM EDT Wed Jun 10 2020

INZ050-058-059-066-102000-
Fayette IN-Union IN-Wayne IN-Franklin IN-
329 PM EDT Wed Jun 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...SOUTHEASTERN WAYNE...UNION AND SOUTHEASTERN
FAYETTE COUNTIES IN EAST CENTRAL INDIANA UNTIL 400 PM EDT...

At 329 PM EDT, radar indicated a strong thunderstorm 8 miles
northwest of Brookville, moving northeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Richmond, Connersville, Centerville, Liberty, Salem, Waterloo,
Blooming Grove, Abington, Brownsville, Boston, Richmond Municipal
Airport, Dunlapsville, Whitewater State Park, Goodwins Corner, Mounds
State Recreation Area, Mettel Field, Cottage Grove, Springersville,
Witts Station and Alquina.

This includes I-70 in Indiana near mile marker 142.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3986 8506 3982 8481 3960 8482 3947 8497
      3952 8522
TIME...MOT...LOC 1929Z 206DEG 38KT 3952 8510

JDR
Special weather statement, Jun 10, 2:39 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
339 PM EDT Wed Jun 10 2020

KYZ091-OHZ077-102015-
Boone KY-Hamilton OH-
339 PM EDT Wed Jun 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BOONE AND WESTERN
HAMILTON COUNTIES UNTIL 415 PM EDT...

At 339 PM EDT, radar indicated a strong thunderstorm near Delhi
Township, moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Cincinnati, Forest Park, Sharonville, Springdale, North College Hill,
Wyoming, Cheviot, Villa Hills, Mount Healthy, Oakbrook, Burlington,
Finneytown, Ross, Cleves, Shawnee, Taylor Creek, Bridgetown, Miami
Heights, Dry Ridge and Blue Jay.

This includes the following Interstates...
 I-74 in Ohio between mile markers 5 and 19.
 I-75 in Ohio near mile marker 5, and between mile markers 16 and 17.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3930 8474 3931 8464 3930 8441 3907 8461
      3907 8462 3906 8462 3899 8468 3905 8482
TIME...MOT...LOC 1939Z 207DEG 30KT 3909 8471

Novak
Special weather statement, Jun 10, 2:41 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
341 PM EDT Wed Jun 10 2020

OHZ060-061-070-102015-
Montgomery OH-Butler OH-Preble OH-
341 PM EDT Wed Jun 10 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PREBLE...NORTHEASTERN
BUTLER AND MONTGOMERY COUNTIES UNTIL 415 PM EDT...

At 340 PM EDT, radar indicated a strong thunderstorm over Gratis,
moving northeast at 65 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Dayton, Huber Heights, Trotwood, Miamisburg, Vandalia, Englewood,
Trenton, Moraine, West Carrollton, Camden, Lewisburg, West
Alexandria, Gratis, Seven Mile, Darrtown, Riverside, Clayton, Union,
Brookville and Germantown.

This includes the following Interstates...
 I-70 in Ohio between mile markers 14 and 41.
 I-75 in Ohio near mile marker 50, and between mile markers 52 and
62.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3992 8453 3987 8405 3948 8448 3951 8471
TIME...MOT...LOC 1940Z 204DEG 57KT 3961 8454

JDR
Special weather statement, Jun 10, 2:46 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
346 PM EDT Wed Jun 10 2020

KYZ091>093-102015-
Boone KY-Kenton KY-Campbell KY-
346 PM EDT Wed Jun 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KENTON...CENTRAL
CAMPBELL AND BOONE COUNTIES UNTIL 415 PM EDT...

At 346 PM EDT, radar indicated a strong thunderstorm over Walton,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...

Locations impacted include...
Covington, Florence, Independence, Erlanger, Edgewood, Elsmere, Fort
Mitchell, Villa Hills, Highland Heights, Taylor Mill, Fort Wright,
Crescent Springs, Walton, Crestview Hills, Park Hills, Lakeside Park,
Oakbrook, Burlington, Union and Wilder.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 70 and 77.
 I-75 in Kentucky between mile markers 169 and 189.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3882 8474 3885 8476 3885 8477 3886 8478
      3886 8479 3910 8467 3908 8463 3907 8460
      3908 8459 3902 8438 3879 8465 3879 8466
      3878 8466
TIME...MOT...LOC 1946Z 207DEG 30KT 3885 8466

Novak

The radar

The Cincinnati radar (KILN), 86 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kenton

When
June 10, 2:53 PM EST to 3:00 PM EST
Where
Kenton County, 1.75 mi WNW of Ricedale
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
38.940, -84.600

Tree limbs, three to four inches in diameter, were knocked down into a yard on Maher Road.

Thunderstorm Wind, Boone

When
June 10, 2:58 PM EST to 3:03 PM EST
Where
Boone County, 0.54 mi W of Devon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.970, -84.610

Power lines were knocked down.

Thunderstorm Wind, Kenton

When
June 10, 2:58 PM EST to 3:05 PM EST
Where
Kenton County, 2.63 mi NW of Ricedale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.960, -84.600

A tree was reported knocked down.

Thunderstorm Wind, Boone

When
June 10, 2:59 PM EST to 3:05 PM EST
Where
Boone County, 0.88 mi NW of Richwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.930, -84.630

A tree was knocked down.

Thunderstorm Wind, Boone

When
June 10, 2:59 PM EST to 3:05 PM EST
Where
Boone County, 0.69 mi S of Florence
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
38.970, -84.620

A wire was knocked down.

Thunderstorm Wind, Pendleton

When
June 10, 3:41 PM EST to 3:48 PM EST
Where
Pendleton County, Falmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
38.670, -84.330

A home sustained some minor siding damage. Also, trees limbs were knocked down in Falmouth.

Thunderstorm Wind, Bracken

When
June 10, 4:01 PM EST to 4:08 PM EST
Where
Bracken County, 1.09 mi E of Berlin
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.700, -84.150

Several trees were knocked down on Mc Clanahan Road.

Thunderstorm Wind, Bracken

When
June 10, 4:01 PM EST to 4:08 PM EST
Where
Bracken County, 1.58 mi NNE of Berlin
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
38.721, -84.157

Several trees and power lines were knocked down near the intersection of Salem Ridge Road and Justin Drive.

Thunderstorm Wind, Bracken

When
June 10, 4:01 PM EST to 4:08 PM EST
Where
Bracken County, 1.14 mi ESE of Lenoxburg
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
38.725, -84.200

Trees and power lines were knocked down on Grovers Run Road.

Thunderstorm Wind, Bracken

When
June 10, 4:02 PM EST to 4:09 PM EST
Where
Bracken County, 0.5 mi N of Powersville
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.657, -84.121

Several trees were knocked down on Powersville-Willow Road.

Thunderstorm Wind, Bracken

When
June 10, 4:02 PM EST to 4:09 PM EST
Where
Bracken County, 2.01 mi SW of Johnsville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.729, -84.177

A home on Western Hills Road received damage to its shingles. Also, damage occurred to a shed and to a pool. Finally, several trees and power lines were knocked down.

Thunderstorm Wind, Bracken

When
June 10, 4:04 PM EST to 4:11 PM EST
Where
Bracken County, 0.18 mi NNE of Woolcott
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.733, -84.099

Two large cedar trees were knocked down on the AA Highway.

Thunderstorm Wind, Bracken

When
June 10, 4:06 PM EST to 4:13 PM EST
Where
Bracken County, 0.75 mi SSE of Bradford
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.770, -84.144

Several large trees were knocked down, blocking Bradford Road.

Thunderstorm Wind, Bracken

When
June 10, 4:08 PM EST to 4:15 PM EST
Where
Bracken County, 2 mi SSW of Chatham
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.692, -84.032

A tree was knocked down onto a barn on Hackett Ridge Road.

Thunderstorm Wind, Bracken

When
June 10, 4:11 PM EST to 4:18 PM EST
Where
Bracken County, 2.6 mi SE of Chatham
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
38.698, -83.981

Asbury Road near Dutch Ridge Road was closed due to trees and power lines down. Brooksville was without power for about six hours.

Thunderstorm Wind, Bracken

When
June 10, 4:12 PM EST to 4:19 PM EST
Where
Bracken County, 0.88 mi SE of Augusta
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.760, -83.990

Several trees were knocked down on Dutch Ridge Rd.

Thunderstorm Wind, Bracken

When
June 10, 4:14 PM EST to 4:21 PM EST
Where
Bracken County, 0.38 mi SE of South Higginsport
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.776, -83.965

Trees and power lines were knocked down on Dover Rd off of Route 8.

Thunderstorm Wind, Bracken

When
June 10, 4:22 PM EST to 4:29 PM EST
Where
Bracken County, 1.5 mi NNE of Stonewall
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.641, -84.014

Several trees were knocked down on Vermillion Road.

Thunderstorm Wind, Bracken

When
June 10, 4:22 PM EST to 4:29 PM EST
Where
Bracken County, 2.62 mi ESE of Brooksville
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.660, -84.028

Significant property damage was reported on Delaney Road. This included an outbuilding destroyed, a porch damaged, loss of roofing shingles and trees and large limbs knocked down.

Thunderstorm Wind, Bracken

When
June 10, 4:22 PM EST to 4:29 PM EST
Where
Bracken County, 2.71 mi ESE of Brooksville
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.667, -84.023

Several trees were knocked down on Brooksville-Germantown Road.

Thunderstorm Wind, Bracken

When
June 10, 4:23 PM EST to 4:30 PM EST
Where
Bracken County, 0.69 mi S of Chatham
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
38.710, -84.020

Numerous trees were knocked down, along with power outages and some minor roof damage.

Thunderstorm Wind, Bracken

When
June 10, 4:24 PM EST to 4:30 PM EST
Where
Bracken County, 2.34 mi NNE of Stonewall
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.650, -84.000

Several trees were knocked down on Thompson Road.

Thunderstorm Wind, Bracken

When
June 10, 4:25 PM EST to 4:30 PM EST
Where
Bracken County, 3.14 mi SSE of Chatham
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.680, -83.992

Hillsdale Road was impassable due to trees and limbs down.

Thunderstorm Wind, Mason

When
June 10, 5:00 PM EST to 5:07 PM EST
Where
Mason County, 1.48 mi SSE of Moranburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.650, -83.790

Several trees were knocked down on Navaho Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886765, 886766, 887062, 887063, 887064, 887065, 887066, 887067, 887068, 887069, 887070, 887071, 887072, 887073, 887074, 887075, 887076, 887077, 887078, 887079, 887080, 887081, 887060, 887061.